Hail, Laramie
- When
- May 17, 4:45 PM MST
- Where
- Laramie County, 13 mi W of Cheyenne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -105.070
Quarter size hail was reported west of Cheyenne.
A thunderstorm deposited large hail in southwest Laramie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm deposited large hail in southwest Laramie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:44 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 244 PM MDT SAT MAY 17 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 244 PM MDT SAT MAY 17 2014 FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES...POSSIBLY SEVERE SUNDAY AFTERNOON AND EVENING. CURRENTLY...WEAK FRONTAL BOUNDARY LOOKS TO BE LAYING UP ALONG THE LARAMIE RANGE THIS AFTERNOON BETWEEN CHEYENNE AND LARAMIE. LATEST RADAR SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTH AND CENTRAL LARAMIE RANGE WITH A FEW LIGHTNING STRIKES OBSERVED NEAR WHEATLAND #3 RESERVOIR. CELL MOVEMENT IS TOWARDS THE SOUTHEAST. FURTHER TO THE NORTHEAST...ANOTHER LINE OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN SOUTH DAKOTA...EXTENDING INTO THE NORTHEAST PORTIONS OF DAWES COUNTY IN THE NORTHERN PANHANDLE. OVER THE EASTERN PACIFIC...THE CLOSED LOW THAT IS FORECAST TO STALL OVER PORTIONS OF SOUTHWEST JUST OFF THE COAST OF OREGON OUT NEAR 130W/45N. AHEAD OF THIS LOW...WATER VAPOR IMAGERY SHOWING A SHORTWAVE IN SOUTHWESTERN IDAHO...MOVING SLOWLY TOWARD THE EAST NORTHEAST. CONCERN IS GROWING FOR SUNDAY AFTERNOON AS THIS SHORTWAVE TRACKS ACROSS NORTHERN WYOMING/SOUTHERN MONTANA. FOR TONIGHT...THIS SHORTWAVE BEGINS TO KICK OUT THE FRONT CURRENTLY OFF TO OUR WEST...TOWARDS THE NORTHEAST. BY SUNDAY AFTERNOON...THE FRONT LOOKS TO BE SITUATED FROM ROUGHLY BILL IN CONVERSE COUNTY...OUT TO MAYBE BRIDGEPORT IN THE SOUTHERN PANHANDLE. LATEST NAM CAPE FORECAST ON THE ORDER OF 2000 TO 2500 J/KG. STILL HAS THE LOW LEVEL CAP/CONVECTIVE INHIBITION...BUT THIS LOW LEVEL INVERSION IS MUCH WEAKER ON THE 12Z MODEL RUN THAN IT WAS ON PREVIOUS RUNS. NAM EVEN BREAKS THE CAP FOR A TIME SUNDAY AFTERNOON AROUND 00Z MONDAY. VERY UNSTABLE TOMORROW AFTERNOON WITH LIFTED INDICES DOWN TO -7C ACROSS THE NORTHERN PANHANDLE...EXTENDING OVER TO DOUGLAS. WENT AHEAD AND BUMPED UP POPS FOR AREAS ALONG AND NORTH OF THIS LINE. ALSO ADDED ISOLATED SEVERE THUNDERSTORMS INTO THE MORNING UPDATE OF THE HWO FOR SUNDAY AFTERNOON AND EVENING. FRONT FINALLY EXITS EAST SUNDAY NIGHT INTO MONDAY WITH A DRY WEST TO NORTHWEST WIND FLOW. LOOKS LIKE MONDAY SHOULD BE PREDOMINANTLY DRY INITIALLY. NAM AND ECMWF DO BEGIN TO SPREAD SHOWERS INTO OUR WESTERN ZONES MONDAY AFTERNOON AND EVENING, THIS AHEAD OF THE NEXT SHORTWAVE MOVING INTO NORTH CENTRAL WYOMING. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 244 PM MDT SAT MAY 17 2014 GFS/ECMWF/GEM MODELS IN FAIR AGREEMENT BRINGING A VIGOROUS UPPER LOW INTO SOUTHERN NEVADA ON TUESDAY WITH AN INCREASING SOUTHWESTERLY MID/UPPER LEVEL FLOW ACROSS WYOMING AND WESTERN NEBRASKA THROUGH MUCH OF THE MEDIUM RANGE. THE 12Z RUNS OF THE GFS AND ECMWF STILL SHOW THE UPPER LOW OVER THE DESERT SOUTHWEST TO FILL QUICKLY AS IT MOVES EAST WITH A BROAD LOW AMPLITUDE TROUGH LINGERING OVER OUR REGION BY LATE IN THE WEEK BEFORE LARGESCALE UPPER RIDGING STARTS TO WORK IN FROM THE WEST. THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY AROUND EACH DAY TO EXPECT A DIURNAL CYCLE OF SCATTERED SHOWERS AND A FEW THUNDERSTORMS...SO WE CONTINUE THE TRENDS OF THE PREVIOUS FORECAST PACKAGES OF HAVING AT LEAST SOME POPS IN FOR EACH DAY. NEXT WEEK STILL LOOKS RELATIVELY MILD IN THE TEMPERATURE DEPARTMENT WITH DAYTIME HIGHS IN THE MID 60S TO MID 70S OUT ON THE PLAINS AND MID 40S TO MID 50S IN THE HIGHER ELEVATIONS OF THE MOUNTAINS IN THE WEST. 02/GARMON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1152 AM MDT SAT MAY 17 2014 SUBTLE SHORTWAVE CONTINUING TO TRAVERSE EASTERN WYOMING AND WESTERN NEBRASKA AS WE HEAD INTO THE EARLY AFTERNOON HOURS. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE MOVING EAST SOUTHEAST ACROSS THE EASTERN 2/3RDS OF THE FORECAST AREA OVER THE NEXT FEW HOURS WITH THE POTENTIAL TO SEE A FEW THUNDERSTORMS POP UP AFTER 3 PM. KEPT PREVAILING FORECASTS IN THE VFR CATEGORY THROUGH THE AFTERNOON WITH A MENTION OF VICINITY THUNDERSTORMS IN THE MID TO LATE AFTERNOON. FOR TONIGHT...MAIN FORECAST PROBLEM IS HOW MUCH STRATUS AND/OR FOG WE WILL SEE IN THE EASTERN FORECAST AREAS WHERE MODERATE UPSLOPE BOUNDARY LAYER FLOW WILL PREVAIL. WE CARRIED A TEMPO MENTION OF MVFR CEILINGS AND VISIBILITIES FOR CHEYENNE AND POINTS EAST TONIGHT WITH A PREVAILING PERIOD OF CEILINGS DOWN TO 1500 FT AGL FOR SIDNEY. EXPECT PREVAILING VFR THROUGH TONIGHT OUT WEST FOR LARAMIE AND RAWLINS WITH POTENTIAL OF ISOLATED THUNDERSTORMS THROUGH EARLY EVENING. && .FIRE WEATHER... ISSUED AT 244 PM MDT SAT MAY 17 2014 WITH AREA FUELS IN GREEN UP ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE...FIRE WEATHER CONCERNS WILL BE MINIMIZED. DO HAVE SOME VERY DRY AREAS SUNDAY AFTERNOON ACROSS WESTERN CARBON COUNTY WITH AFTERNOON HUMIDITIES DROPPING TO 10 TO 13 PERCENT FROM RAWLINS TO BAGGS. RAIN CHANCES BEGIN TO INCREASE MONDAY AFTERNOON AS A LOW PRESSURE SYSTEM MOVES INTO WESTERN UTAH AND STALLS OVER THAT AREA. LITTLE DISTURBANCES OFF THIS LOW WILL BE EJECTED NORTH AND NORTHEAST...GIVING SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE CHANCES FOR WETTING RAINS EACH AFTERNOON AND EVENING. && .HYDROLOGY... ISSUED AT 244 PM MDT SAT MAY 17 2014 WARMING AND WET PATTERN TO CONTINUE FOR SOUTHEAST WYOMING. RISES ON TRIBUTARIES AND HEADWATERS TO CONTINUE FOR THE SNOWY AND SIERRA MADRE RANGES WITH THIS INCREASED WARMING TREND. THE LARAMIE RIVER...UPPER NORTH PLATTE AND LITTLE SNAKE RIVERS SHOULD CONTINUE TO SEE SIGNIFICANT RISES THROUGH MID WEEK. RAIN CHANCES CONTINUE JUST ABOUT EVERY AFTERNOON AND EVENING THROUGH FRIDAY NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLAYCOMB LONG TERM...GARMON AVIATION...GARMON FIRE WEATHER...CLAYCOMB HYDROLOGY...CLAYCOMB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1227 PM MDT SAT MAY 17 2014 NEZ054-WYZ103>107-109>119-181830- KIMBALL-NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1227 PM MDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY. NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ALMOST DAILY DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-055-095-096-WYZ101-102-108-181830- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-NORTH SIOUX- SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- GOSHEN COUNTY- 1227 PM MDT SAT MAY 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON INTO THE EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DOWN BURST WINDS TO 70 MPH AND GOLF BALL SIZED HAIL ARE POSSIBLE ALONG AND NORTH OF A LINE FROM DOUGLAS TO SCOTTSBLUFF SUNDAY AFTERNOON THROUGH MID EVENING SUNDAY. CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ALMOST DAILY DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT MAY 17 2014
WYZ118-119-172115-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
230 PM MDT SAT MAY 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 315
PM MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR ARCHER EXIT...OR 9 MILES EAST OF CHEYENNE...MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
CARPENTER AROUND 255 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IF YOU HEAR THUNDER...MOVE INDOORS TO SAFE SHELTER TO AVOID BEING
INJURED OR KILLED BY LIGHTNING.
&&
LAT...LON 4110 10472 4116 10465 4110 10435 4099 10433
4100 10462
TIME...MOT...LOC 2030Z 312DEG 27KT 4108 10458
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SAT MAY 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 15 W CHEYENNE 41.15N 105.08W
05/17/2014 E0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT SAT MAY 17 2014
WYZ116>118-172145-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
249 PM MDT SAT MAY 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 345
PM MDT...
AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW THUNDERSTORMS 7 MILES WEST OF WARREN AF BASE...OR 11 MILES
WEST OF CHEYENNE...MOVING EAST AT 20 MPH. AND ANOTHER STORM WAS 10
MILES NORTHWEST OF WARREN AF BASE.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
WARREN AF BASE AROUND 305 PM MDT.
FRONTIER PARK AND SOUTH GREELEY HIGHWAY AROUND 310 PM MDT.
CHEYENNE AND NORTH CHEYENNE AROUND 315 PM MDT.
ARCHER EXIT AROUND 335 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 352 AND
373.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 7 AND 9.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. WHEN YOU HEAR THUNDER...MOVE INDOORS TO AVOID BEING
INJURED OR KILLED BY LIGHTNING.
&&
LAT...LON 4131 10460 4107 10459 4110 10500 4119 10519
4129 10519
TIME...MOT...LOC 2047Z 267DEG 17KT 4116 10497
RUBINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 440 PM MDT SAT MAY 17 2014 WYZ116-117-172330- SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 440 PM MDT SAT MAY 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE AND SOUTHEASTERN ALBANY COUNTIES UNTIL 530 PM MDT... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES NORTHEAST OF YELLOW PINE CAMPGROUND...OR 13 MILES EAST OF LARAMIE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... NORTH CROW CAMPGROUND AROUND 500 PM MDT. GRANITE SPRINGS RESERVOIR...GRANITE SPRINGS CAMPGROUND AND FEDERAL AROUND 510 PM MDT. CRYSTAL LAKE RESERVOIR AND CRYSTAL LAKE CAMPGROUND AROUND 515 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IF YOU HEAR THUNDER...MOVE INDOORS TO AVOID BEING INJURED OR KILLED BY LIGHTNING. && LAT...LON 4123 10496 4109 10523 4137 10547 4145 10529 TIME...MOT...LOC 2240Z 319DEG 20KT 4135 10532 RUBIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SAT MAY 17 2014
WYZ117>119-180030-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
532 PM MDT SAT MAY 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 630
PM MDT...
AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FEDERAL...OR 16 MILES WEST OF CHEYENNE...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
WARREN AF BASE AROUND 555 PM MDT.
FRONTIER PARK AROUND 600 PM MDT.
SOUTH GREELEY HIGHWAY AND CHEYENNE AROUND 605 PM MDT.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 349 AND
365.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 9.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.
&&
LAT...LON 4118 10516 4127 10508 4100 10445 4100 10446
4099 10492
TIME...MOT...LOC 2331Z 307DEG 22KT 4120 10507
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT SAT MAY 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 13 W CHEYENNE 41.15N 105.04W
05/17/2014 E1.00 INCH LARAMIE WY TRAINED SPOTTER
COVERS THE GROUND
&&
BCHAPMANThe Cheyenne radar (KCYS), 22 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported west of Cheyenne.
Quarter size hail was observed southwest of Cheyenne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520404, 520405.